centered image

centered image

Immune Response May Explain Rare Clots After AstraZeneca Vaccine

Discussion in 'General Discussion' started by The Good Doctor, Apr 1, 2021.

  1. The Good Doctor

    The Good Doctor Golden Member

    Joined:
    Aug 12, 2020
    Messages:
    9,211
    Likes Received:
    5
    Trophy Points:
    11,970
    Gender:
    Female

    Researchers may have found an explanation for the rare but serious blood clots reported among some people who received AstraZeneca's COVID-19 vaccine.

    They believe the phenomenon is similar to heparin-induced thrombocytopenia (HIT), in which heparin triggers the immune system to produce antibodies that activate platelets. Drugs other than heparin can cause clotting disorders that strongly resemble HIT, and the researchers suspect that in rare cases, the AstraZeneca vaccine may be another such trigger.

    [​IMG]

    Four previously healthy individuals who got the AstraZeneca shot and developed life-threatening clots had the same kind of antibodies that activate platelets and initiate clotting in HIT, the researchers reported in a paper posted on Research Square ahead of peer review.

    Twenty individuals who received the vaccine but did not develop clots did not have these antibodies.

    An editorial comment posted with the study noted that drug-induced thrombocytopenia is treatable if identified promptly. Millions of people have received the vaccine without issues and European regulators and the World Health Organization say the benefits of the AstraZeneca shot outweigh its risks.

    —Reuters Staff

    Source
     

    Add Reply

Share This Page

<